Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS El Paso, TX

August 2, 2015Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 2, 2015, 3:10 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 3:10 PM MDT (21:10 UTC)
Expired
Aug 2, 2015, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 112 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WGUS54 KEPZ 022110
FFWEPZ
NMC013-051-030015-
/O.NEW.KEPZ.FF.W.0033.150802T2110Z-150803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
310 PM MDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTH CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT
    
* AT 309 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES THAT BETWEEN 
  TWO AND THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GARFIELD...
  DERRY...
  SALEM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3269 10720 3269 10737 3284 10738 3284 10722

$$
1 follow-up statement
286 
WGUS74 KEPZ 022223
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT SUN AUG 2 2015

NMC013-051-022233-
/O.CAN.KEPZ.FF.W.0033.000000T0000Z-150803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-SIERRA NM-
423 PM MDT SUN AUG 2 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DONA ANA AND SOUTH
CENTRAL SIERRA COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3269 10720 3269 10737 3284 10738 3284 10722

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:03 AM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 4:03 AM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
403 AM MDT SUN AUG 2 2015

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING SEASONABLY HOT TEMPERATURES TO
SOUTHERN NEW MEXICO AND WEST TEXAS THIS WEEK. HOWEVER SUFFICIENT
AMOUNTS OF MOISTURE WILL ALSO FLOW INTO THE REGION FOR A FEW
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE REGION.

&&

.DISCUSSION...
EAST TO WEST ORIENTED UPPER RIDGE AXIS WILL BE LOCATED NEAR THE
NEW MEXICO SOUTHERN BORDER REGION THE NEXT 2 DAYS WITH ASSOCIATED
SUBSIDENCE AND WARMING SUPPORTING SEASONABLY HOT TEMPERATURES WITH
AFTERNOON HIGHS RUNNING AROUND 5 DEGREES ABOVE NORMAL MOST
AREAS. SURFACE PATTERN WILL BE RATHER MORE COMPLEX WITH HEAT LOW
OVER WESTERN ARIZONA...HIGH PRESSURE OVER CENTRAL ROCKIES AND WEAK
LEE TROUGH ALONG THE FRONT RANGE WHICH EXTENDS TO THE SOUTHWEST
ACROSS SOUTHERN NEW MEXICO. RESULTANT FLOW WILL SUSTAIN TRANSPORT
OF MOISTURE FROM THE GULF OF CALIFORNIA AND GULF OF MEXICO
ALLOWING FOR SURFACE DEWPOINTS ABOVE 50 F AND PRECIPITABLE WATER
AROUND 1.1 TO 1.3 INCHES EAST TO WEST THROUGH MONDAY. COMBINATION
OF HOT DAYTIME TEMPERATURES AND MOISTURE WILL DESTABILIZE AIR MASS
IN THE AFTERNOON AND EARLY EVENING WITH CAPES RISING AROUND 500 TO
1000 J/KG MOST AREAS. WHILE UPPER LEVEL DYNAMICS WILL BE FEEBLE
LOW LEVEL SURFACE HEATING...AREAS OF UPSLOPE FLOW AND LOW LEVEL
CONVERGENCE ASSOCIATED WITH TROUGH SHOULD INITIATE LATE MORNING
AND EARLY AFTERNOON CONVECTION WITH SUBSEQUENT OUTFLOW BOUNDARIES
INDUCING ACTIVITY IN THE EVENING AND EVEN EARLY MORNING HOURS.
SLOW STORM MOVEMENT INDICATES SEVERAL STORMS MAY DROP HEAVY
RAINFALLS WHILE DEWPOINT DEPRESSIONS NEAR 50 F SUGGEST RISK OF
STRONG DOWNDRAFTS.

BY TUESDAY UPPER HIGH SHIFTS TO NEAR SOUTHERN ARIZONA WITH A MORE
NORTHERLY FLOW ALOFT ADVECTING WARM DRIER CONTINENTAL AIR AT MID
LEVELS INTO THE CWA. CONSEQUENTLY PRECIPITABLE WATER FALLS BELOW
AN INCH AND AIR MASS BECOMES MORE STABLE DESPITE ABOVE NORMAL
SURFACE TEMPERATURES. THUS EXPECT HOT DRIER WEATHER FOR SOUTHERN
MEW MEXICO AND WEST TEXAS TUESDAY THROUGH THURSDAY WITH ALMOST ALL
CONVECTION OCCURRING OVER OR AROUND THE MOUNTAINS.

THURSDAY AND FRIDAY UPPER HIGH CENTER MIGRATES SLOWLY TO THE
NORTHEAST WITH CIRCULATION OVER TEXAS PANHANDLE BY EARLY SATURDAY.
AS A RESULT MID LEVEL FLOW DEVELOPS A GREATER SOUTHERLY WIND
COMPONENT WITH ATTENDANT TRANSPORT OF MOISTURE. PRECIPITABLE
WATER SHOULD THEREFORE RISE ABOVE AN INCH AGAIN WITH AIR MASS
BECOMING MORE UNSTABLE. IN ADDITION MODELS HINT AT A WEAK FRONTAL
BOUNDARY DROPPING SOUTHWARD INTO THE CWA FRIDAY. THESE FACTORS
WILL CAUSE SOME INCREASE IN CONVECTION LATER PERIODS.

&&

.AVIATION...02/12Z-03/12Z.
ISOLATED AREAS OF MVFR OR IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS...MAINLY FROM 20Z TO 06Z. SEVERAL STORMS MAY
PRODUCE HEAVY RAINS AND WIND GUSTS TO 45 KT. OTHERWISE VFR
CONDITIONS EXPECTED WITH SCT-BKN 060-120 AND WIND SPEEDS
MOSTLY LESS THAN 15 KT OUTSIDE OF THUNDERSTORM AREAS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL BRING SEASONABLY HOT TEMPERATURES TO
SOUTHERN NEW MEXICO AND WEST TEXAS THIS WEEK. HOWEVER SUFFICIENT
AMOUNTS OF MOISTURE WILL ALSO FLOW INTO THE REGION FOR A FEW
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE REGION.
DRIER MORE STABLE AIR WILL ENTER THE REGION RESULTING IN A
DECREASE IN THUNDERSTORM ACTIVITY TUESDAY THROUGH THURSDAY WITH
TEMPERATURES REMAINING ABOVE NORMAL. WIND SPEEDS WILL BE
GENERALLY LESS THAN 15 MPH EXCEPT FOR GUSTS TO AS HIGH AS 50 MPH
NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 98  76  97  74 /  10  20  20  20
SIERRA BLANCA           96  72  95  70 /  20  20  30  30
LAS CRUCES              96  69  94  68 /  20  20  20  20
ALAMOGORDO              97  69  95  70 /  20  20  20  20
CLOUDCROFT              74  55  73  56 /  40  40  40  40
TRUTH OR CONSEQUENCES   94  69  92  69 /  20  40  20  20
SILVER CITY             88  63  85  63 /  40  40  30  20
DEMING                  96  70  94  69 /  20  20  20  20
LORDSBURG               95  68  93  68 /  30  20  20  20
WEST EL PASO METRO      98  74  98  73 /  10  20  20  30
DELL CITY               98  72  97  71 /  30  20  30  30
FORT HANCOCK            99  73  98  71 /  20  20  20  30
LOMA LINDA              95  71  92  70 /  20  20  20  20
FABENS                  99  73  98  71 /  10  20  20  30
SANTA TERESA            97  72  96  71 /  10  20  20  30
WHITE SANDS HQ          97  71  94  71 /  10  20  20  30
JORNADA RANGE           96  68  94  68 /  20  20  20  30
HATCH                   97  68  95  68 /  20  20  20  20
COLUMBUS                96  71  93  69 /  20  20  20  20
OROGRANDE               97  72  96  71 /  10  20  20  20
MAYHILL                 83  59  82  60 /  40  40  40  40
MESCALERO               84  58  82  58 /  40  40  40  30
TIMBERON                83  60  82  60 /  40  40  40  40
WINSTON                 84  60  83  60 /  50  50  40  20
HILLSBORO               94  65  91  65 /  40  40  30  20
SPACEPORT               95  69  93  68 /  20  20  20  30
LAKE ROBERTS            87  58  85  58 /  50  50  40  20
HURLEY                  91  64  88  64 /  40  20  20  20
CLIFF                   93  64  91  65 /  40  40  30  20
MULE CREEK              93  61  90  62 /  40  30  30  20
FAYWOOD                 92  65  89  65 /  40  20  20  20
ANIMAS                  94  68  92  68 /  40  30  30  20
HACHITA                 94  69  93  68 /  30  20  20  20
ANTELOPE WELLS          92  66  89  66 /  40  30  30  30
CLOVERDALE              90  65  87  65 /  40  30  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH

In the hours before

Special weather statement, Aug 2, 12:36 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1236 PM MDT SUN AUG 2 2015

NMZ402-408-409-021915-
SIERRA COUNTY LAKES-EASTERN BLACK RANGE FOOTHILLS-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-
1236 PM MDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIERRA COUNTY...

AT 1235 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF
HERMOSA... OR 12 MILES SOUTH OF WINSTON. THE STORM WAS MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SIERRA
COUNTY LAKES...NORTHWESTERN EASTERN BLACK RANGE FOOTHILLS AND EAST
CENTRAL SOUTHERN GILA HIGHLANDS/BLACK RANGE COUNTIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3321 10744 3307 10763 3313 10770 3329 10755
TIME...MOT...LOC 1835Z 180DEG 0KT 3317 10760

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:36 PM MDTSpecial Weather StatementEPZSierra39 min
Aug 2, 1:34 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 2, 2:30 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 2, 5:59 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.